Missouri, 2023

Flash Flooding and Damaging Wind in Missouri, August 2, 2023

August 2, 2023 · NWS LSX · 5 events in 5 counties and zones

A swath of strong to severe storms with very heavy rainfall rates moved southeast across portions of northern and central Missouri during the early morning hours of August 2nd. There were several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A swath of strong to severe storms with very heavy rainfall rates moved southeast across portions of northern and central Missouri during the early morning hours of August 2nd. There were several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 2:47 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 2, 2:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 AM CDT Wed Aug 2 2023

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 345 AM CDT Wed Aug 2 2023

Ongoing thunderstorms continue across northern and central
Missouri where a moist low level jet has triggered thunderstorms
which are being driven to the southeast by the mid level flow.
Intense rainfall rates are occurring in the cores of the
thunderstorms as the very moist environment favors efficient rain
processes. Some of the more intense cores have also come with the
threat for marginally severe hail and damaging winds, although the
main threat continues to be flash flooding due to those heavy
rainfall rates and persistence across similar areas. We expect
this area to gradually expand eastward early this morning,
although the convective cores will remain on the western edge of
the broader rain area. Although the focus for continued storm
initiation is likely to dissipate around sunrise, the overall
convective line extends pretty far to the northwest so there may
continue to be remnant showers and thunderstorms tracking into our
area deep into the day today. This will have some effect on
temperatures which will hold only in the 70s where clouds persist,
but warm into the mid 80s if more sun is able to break through.

Another round of thunderstorms is likely to form late this
afternoon into early this evening aided by a shortwave trough and
renewed low level jet. There's a lot more uncertainty on where
this next round of thunderstorms will form, though. Global models
generally favor a positioning much further to the northeast,
affecting much of our Illinois areas while higher resolution CAMs
mostly favor a much further southwest positioning across central
Missouri into southern Illinois. Given the recent trend of
convection to form more west from initial expectations, we are
generally favoring the CAM idea of a central Missouri initiation
area with this forecast. They will once again be forming in an
environment with very high precipitable water values and thus
producing very efficient rainfall rates. There remains some
concern for training of storms amounting to very high rainfall
totals with storm motion generally to the east this time. This
threat seems at least a little bit less than previously expected
as the orientation of the low level jet shifts from southwesterly
to westerly through the night, shifting the axis of rainfall with
time. That said, there will still be heavy rainfall rates which
could lead to rapid onset flash flooding especially if the rain
affects areas which see heavy rainfall this morning. Another Flash
Flood Watch has been issued for this threat, although there
remains considerable uncertainty on where the rainfall axis will
end up. Some adjustments to this watch area may be needed as the
forecast becomes more clear.

In addition to the threat of flash flooding, the storms will be
forming in an environment with greater overall wind shear than
we've seen in the past few nights. This will lead to the potential
for greater storm organization including convective clusters and
even supercells with all severe hazards possible. This threat is
greatest in the early evening when instability is greatest and
surface based instability is most accessible.

More uncertainty exists on the Thursday forecast primarily due to
the uncertain evolution of convection the night before. CAMs are
generally faster with the progression of the storms, ending the
thunderstorms in the early morning hours. Thus Thursday could be
mainly dry in the wake of the departing shortwave trough. But if
the wave is slower then there could be lingering showers or even a
thunderstorm into the day Thursday. Temperatures will be warmest
in the southwest where more sun is likely and coolest in the east.

Kimble

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 345 AM CDT Wed Aug 2 2023

Although the ridge flattens out and we get out of this pattern of
nightly training thunderstorms, we still stay in a relatively
active pattern through the weekend. Multiple shortwave troughs
moving through the westerly flow atop the ridge will bring chances
for showers and thunderstorms which will have some effect on where
the surface front will be. This front largely serves as the
separation between the extreme heat to the south and cooler air to
the north. There's starting to be a greater consensus emerging
that a trough later in the weekend, Saturday night or Sunday, will
be the dominant trough which will shove a new front southeast
through the area. This brings in drier and cooler air with a
northwest upper level flow behind it that may give us a couple dry
days by the beginning of next week. Temperatures should be near
to a little below normal given the cooler and drier air. That said
there remains a good amount of variability in the ensemble
guidance on the flow pattern through the weekend.

Kimble

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1034 PM CDT Tue Aug 1 2023

An active 06Z TAF period is expected at most local terminals.
Strong thunderstorms remain likely to develop across the region
during the overnight hours and persist through at least the early
morning hours. These thunderstorms will almost certainly produce
heavy rain and frequent lightning (along with visibility/ceiling
reductions), with some potential for strong surface winds and hail
as well. For this first round of thunderstorms, COU and JEF are
the most likely terminals to be directly impacted. However, all
terminals may see at least some thunderstorm activity by tomorrow
morning.

A break in storms is likely tomorrow afternoon, although some
scattered showers will likely persist. Another round of
thunderstorms is likely tomorrow evening and overnight, with less
certainty regarding the terminals most likely to be impacted.
In spite of these uncertainties, similar hazards can be expected
with any storms that develop tomorrow night.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Thursday morning for
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
     Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Flood Watch until 10 AM CDT this morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Knox MO-Lewis MO-Madison MO-Marion MO-Monroe MO-
     Montgomery MO-Osage MO-Ralls MO-Reynolds MO-Saint Francois
     MO-Shelby MO-Warren MO-Washington MO.

IL...Flood Watch from this evening through Thursday morning for
     Clinton IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 2:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
352 AM CDT Wed Aug 2 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A Flash Flood Watch remains in effect for parts of the area this
morning where thunderstorms producing locally very heavy rainfall
will lead to areas of flash flooding.

Another Flash Flood Watch is in effect for parts of Missouri and
Illinois tonight as another round of thunderstorms producing heavy
rainfall rates is expected.

In addition to the threat for flash flooding, some of the stronger
storms could produce severe weather including damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms producing heavy rainfall and flash flooding may
continue into Thursday morning.

Thunderstorms are possible each day through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The radar

The St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Boone

When
August 2, 3:00 AM CST to 8:30 AM CST
Where
Boone County, 2.55 mi ESE of Shaw to 2.15 mi NE of Murry
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.950, -92.160

Up to six inches of rain fell in a short amount of time causing flash flooding across portions of northern Boone County. There was between 2 and 3 feet of standing water at the intersection of Vandiver Drive and Route B (Paris Road).

Flash Flood, Osage

When
August 2, 4:30 AM CST to 7:00 AM CST
Where
Osage County, 1.73 mi NE of Bonnots Mill to 1.19 mi NW of St Aubert
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.599, -91.929

Up to seven inches of rain fell in a short amount of time causing flash flooding. Numerous roads across the northeastern portions of Osage County were flooded including Highway 100 near Frankenstein. Baileys Creek was well out of it's banks about 6 miles south southwest of Morrison near County Road 271.

Thunderstorm Wind, St. Francois

When
August 2, 4:39 AM CST to 4:41 AM CST
Where
St. Francois County, 0.67 mi SE of Daytown to 1.3 mi WNW of East Bonne Terre
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
37.864, -90.591

Thunderstorm winds blew down several trees in Leadwood and Bonne Terre. One tree landed on a garage in Bonne Terre causing it to collapse.

Flash Flood, Franklin

When
August 2, 5:00 AM CST to 7:30 AM CST
Where
Franklin County, 2.13 mi WNW of Boeufcreek to 1.86 mi WSW of Japan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.537, -91.368

Up to 6 inches of rain fell in a short amount of time causing flash flooding. There were numerous reports of water over roads in Gerald. About 4 miles south of Gerald, Highway H was closed due to flash flooding. Also, three cars became stuck in flood waters after being driven into the flooded sections. No rescues or injuries were reported.

Flash Flood, Gasconade

When
August 2, 5:00 AM CST to 8:00 AM CST
Where
Gasconade County, 2 mi N of Stony Hill to 2.8 mi NW of Morrison
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.559, -91.370

Up to seven inches of rain fell in a short amount of time causing flash flooding. In the Rosebud area, several roads were covered. Also, 4 vehicles had to be pulled out of the water. No injuries were reported. About a mile east of Drake, Highway ZZ was closed due to flash flooding. About 4 miles east northeast of Mount Sterling, the east bound lane of U.S. Highway 50 was closed at Highway K due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141468, 1141471, 1141472, 1141469, 1141470.